Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 30, NWS Binghamton, NY

June 9, 2009Oneida County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2009, 1:56 PM EDT for Oneida County, Otsego County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2009, 1:56 PM EDT (17:56 UTC)
Expired
Jun 9, 2009, 3:00 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Oneida County, NY, Otsego County, NY

The radar

The Ft Drum radar (KTYX), 98 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:31 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:28 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 11:28 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY
EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND
POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG
BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR
ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF
INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC
TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN
OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE
AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP
LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR,
POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS
AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR
SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS
AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF
FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER.

ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND
CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL
INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP
ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED
OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE
PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG
THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND
WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL
TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH
WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE
TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
VRY FEW CHGS TO LONG TERM AS PATTERN RMNS THE SAME WITH EAST COAST
TROF SENDING SUBTLE S/WVS THRU. STILL APPEARS TO BE NICE WEEKEND
ON TAP...WITH RMNDR OF EXTNDD CARRYING LOCHC POPS EACH PD. TEMPS
WILL RMN PRETTY MUCH NEAR NORMAL...WITH NO WARM-UP IN SIGHT.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
MVFR AND OCNL IFR RESTRICTIONS CONT AT ALL TERMINALS THIS MORNING
IN SHOWER/TSTMS OVR NEPA AND PLENTY OF LLM RMNDR OF THE AREA.
EXPECT RESTRICTIONS TO CONT THRU MID-MRNG BFR SLOWLY IMPRVNG AS
MIXING COMMENCES. APPCHG CDFNT WILL RESULT IN DVLPMNT OF ANOTHER
ROUND OF SHRA/TSRA AFT 18Z THIS AFTN...AFFECTING ALL TERMINALS AT
SOME POINT LATE THIS AFTN/EVNG.

CDFNT EXPECTED TO MV THRU AND SKIES WILL BEGIN TO SLOWLY CLR AFT
00Z. THIS CUD RESULT IN FOG OVRNGT WITH IFR CONDS MOST LKLY AT
ELM/BGM BY MRNG. THIS WILL ALL DEPEND ON EXTENT OF CLRNG.

WINDS GNRLY OUT OF THE SE THIS MRNG WILL VEER TO SW BY 15Z AND ARND
TO THE NW OVR NY TERMINALS FOLLOWING FRONTAL PASSAGE THIS
AFTN...AVGNG ARND 10KTS.

OUTLOOK...
WED...VFR XCPT VLY FOG AT ELM WED MRNG.
WED NGT THRU THU...MVFR/IFR IN RAIN.
FRI THRU SAT...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...RRM
SHORT TERM...TAC
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jun 9, 1:46 PM EDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT TUE JUN 9 2009

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-044-101800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
146 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:52 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT TUE JUN 9 2009

NYZ044-045-091900-
CHENANGO NY-CORTLAND NY-
152 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL
CHENANGO COUNTIES...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MCGRAW...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREETOWN CORNERS AND SOLON AT 200 PM EDT...
  EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT...
  TAYLOR AND WILLET AT 215 PM EDT...
  CINCINNATUS AND PITCHER AT 220 PM EDT...
  GERMAN AT 225 PM EDT...
  MC DONOUGH AND PHARSALIA AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningBGMSullivan55 min
Jun 9, 2:59 PM EDTSevere Thunderstorm WarningBGMOtsego61 min
Jun 9, 3:17 PM EDTTornado WarningBGMSullivan28 min
Jun 9, 3:25 PM EDTSevere Thunderstorm WarningBGMOtsego50 min
Jun 9, 3:31 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego44 min
Jun 9, 3:44 PM EDTTornado WarningBGMSullivan31 min
Jun 9, 4:11 PM EDTTornado WarningBGMDelaware34 min
Jun 9, 4:12 PM EDTSevere Thunderstorm WarningBGMSullivan33 min
Jun 9, 4:13 PM EDTSevere Thunderstorm WarningBGMOtsego47 min
Jun 9, 4:18 PM EDTSevere Thunderstorm WarningBGMBroome42 min
Jun 9, 4:43 PM EDTTornado WarningBGMDelaware47 min
Jun 9, 6:34 PM EDTAreal Flood AdvisoryBGMDelaware58 min
Jun 8, 11:39 PM EDTAreal Flood AdvisoryBGMPike, Wayne2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.